Texas, 2016

Hail and Damaging Wind in Texas, April 10 to 11, 2016

April 10 to 11, 2016 · NWS OUN · 14 events in 6 counties and zones

Storms formed out ahead of a cold front and dryline on the afternoon of the 10th. Overnight a low level jet formed and storms began to congeal into a line headed eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed out ahead of a cold front and dryline on the afternoon of the 10th. Overnight a low level jet formed and storms began to congeal into a line headed eastward. This system left behind a few outflow boundaries which helped scattered storms to form on the 11th before the front finally surged out of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 10, 12:55 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 10, 12:55 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
155 PM CDT SUN APR 10 2016

.DISCUSSION...
NOT MUCH HAS CHANGED REGARDING THE FORECAST THROUGH TONIGHT. STILL
EXPECT MOIST CONVECTION ACROSS SW OK/W N TX BY THIS AFTERNOON AS
INITIAL MID LEVEL SHORTWAVE TROUGH LIFTS OUT OF WEST TX. ELEVATED
STORMS HAVE ALREADY DEVELOP NEAR LUB. THERE COULD BE SOME ISOLATED
DEVELOP ALONG PREFRONTAL TROUGH ACROSS NORTHERN OK, BUT EXPECT
MORE WIDESPREAD ACTIVITY ALONG THE ACTUAL COLD FRONT NEAR OR JUST
AFTER SUNSET AS IT MOVES INTO OK. THE MAIN THREAT THROUGH TONIGHT
WILL BE VERY LARGE HAIL, ESPECIALLY ACROSS SW AND CENTRAL OK. THE
TORNADO THREAT WILL REMAIN LOW, BUT LOW LEVEL SHEAR WILL INCREASE
WITH THE LLJ THIS EVENING ALONG WITH LOWERING LCLS. AGAIN, THE
MAIN AREA OF CONCERN APPEARS TO BE SW/S AND CENTRAL OK THROUGH
ABOUT 10 PM. A COMPLEX MAY DEVELOP ALONG THE FRONT TONIGHT AND
PUSH SOUTH ACROSS PORTIONS OF N CENTRAL OK AND NE OK, WITH SHOWER
AND STORM CHCS CONTINUING THROUGH THE EARLY MORNING HOURS ALONG
AND NORTH OF I40.

THE THREAT OF SEVERE STORMS WILL RETURN EARLY TOMORROW AFTERNOON
ACROSS CENTRAL AND SE OK AS THE MAIN VORT MAX ENTERS SW OK. THE
ACCOMPANYING SFC LOW IS STILL EXPECTED TO BE POSITIONED SOMEWHERE
OVER SOUTH CENTRAL OK, WITH A DRYLINE EXTENDING SOUTH ALONG I35
AND A COLD FRONT NEAR I40. THE MAIN THREAT WILL AGAIN BE DAMAGING
HAIL WITHIN THE WARM SECTOR, BUT ANY REMNANT BOUNDARIES COULD
RESULT IN A LOCALIZED LOW TORNADO THREAT. TOMORROW'S FORECAST WILL
DEPEND GREATLY ON WHAT TRANSPIRES THROUGH TONIGHT AND EARLY
TOMORROW MORNING.

MOST SIGNIFICANT RAIN CHANCES WILL LIKELY COME TO END END NEAR
SUNSET TOMORROW AS THE FRONT PUSHES INTO WESTERN NORTH TEXAS. MUCH
COOLER AND DRIER AIR WILL ACCOMPANY IT FOR TUE. THE NEXT MID TO
UPPER SHORTWAVE TROUGH WILL AGAIN LIFT OUT OF WEST TX/SE NM LATE
TUE THROUGH WED INTO THE RED RIVER REGION. MOISTURE APPEARS
LIMITED TO ALONG AND SOUTH OF THE RED RIVER FOR NOW, BUT WOULD NOT
BE SURPRISED IF SCHC POPS NEED TO BE SPREAD NORTH A BIT TO NEAR
THE I40 CORRIDOR BY EARLY WED AM.

SHORTWAVE RIDGING WILL FOLLOW THE LAST WAVE THUR-FRI, WHILE A DEEP
UPPER TROUGH ENTERS THE NW CONUS. THIS TROUGH WILL IMPACT THE
SOUTHERN PLAINS THIS WEEKEND, ALONG WITH A DRYLINE AND WEAK COLD
FROPA. SEVERE WEATHER APPEARS POSSIBLE WITH THIS SYSTEM RIGHT NOW,
ALONG WITH WIDESPREAD RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  59  65  40  64 /  70  60  10   0
HOBART OK         55  65  39  65 /  50  20  10   0
WICHITA FALLS TX  61  77  45  67 /  40  20   0   0
GAGE OK           48  55  34  65 /  60  50   0   0
PONCA CITY OK     53  61  34  64 /  80  50  10   0
DURANT OK         66  78  49  67 /  30  50  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/03
Hazardous weather outlook, Apr 10, 2:10 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
310 PM CDT SUN APR 10 2016

OKZ004>048-050>052-TXZ083>090-112015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
310 PM CDT SUN APR 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS AN ENHANCED RISK OF SEVERE STORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS...
WITH A SLIGHT RISK ACROSS MUCH OF THE REST OF THE AREA.

LOCATION...
THE ENHANCED RISK AREA IS SOUTH AND WEST OF A LINE FROM CHEYENNE
AND TALOGA... TO NEAR ENID AND GUTHRIE... TO SHAWNEE AND PAULS
VALLEY OKLAHOMA... THEN NORTH OF A LINE FROM PAULS VALLEY AND
DUNCAN OKLAHOMA... TO WICHITA FALLS... TO CROWELL TEXAS. A SLIGHT
RISK SURROUNDS THE ENHANCED RISK... INCLUDING THE REST OF THE AREA
EXCEPT FOR PARTS OF NORTHWEST AND SOUTHEAST OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE THROUGH 4 AM. THE
FIRST AREA OF STORMS IS EXPECTED TO BEGIN IN PARTS OF WEST
CENTRAL AND SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS BY 7 PM.
THE SECOND AREA IS EXPECTED TO BEGIN BETWEEN 6 AND 9 PM IN PARTS
OF NORTHERN OKLAHOMA.

IMPACTS...
LARGE DAMAGING HAIL TO THE SIZE OF TENNIS BALLS AND DAMAGING WIND
GUSTS UP TO 70 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS.
THERE IS ALSO A LOW CHANCE OF TORNADOES... MAINLY THROUGH 10 PM.

DISCUSSION...
OVERALL... TWO AREAS OF STORMS ARE EXPECTED TO DEVELOP INITIALLY.
THE FIRST AREA OF SCATTERED STORMS ARE EXPECTED TO DEVELOP OR MOVE
INTO PARTS OF WEST CENTRAL AND SOUTHWEST OKLAHOMA... AND WESTERN
NORTH TEXAS BY EARLY THIS EVENING. INSTABILITY AND SHEAR WILL BE
SUFFICIENT FOR LARGE DAMAGING HAIL WITH THE STRONGEST STORMS. A
TORNADO OR TWO COULD BE POSSIBLE INTO THIS EVENING.

DURING THE EVENING... ADDITIONAL THUNDERSTORM DEVELOPMENT IS
EXPECTED NEAR A FRONT IN NORTHERN OKLAHOMA. EXPECT A CLUSTER OR
CLUSTERS OF THUNDERSTORMS TO DEVELOP AND MOVE ACROSS PARTS OF THE
AREA... WITH SEVERE HAIL AND DAMAGING WINDS THE PRIMARY CONCERNS.

SEVERE STORMS WILL REMAIN POSSIBLE INTO EARLY MONDAY MORNING.

.SPOTTER AND EMERGENCY MANAGEMENT INFORMATION STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON AND TONIGHT.

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL DEVELOP THIS AFTERNOON
ACROSS NORTHWESTERN OKLAHOMA WHERE MINIMUM RELATIVE HUMIDITIES
WILL DROP INTO THE UPPER TEENS TO LOW 20 PERCENT RANGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL BE ONGOING THROUGH THE MORNING HOURS MONDAY
ACROSS PORTIONS OF NORTHERN AND EASTERN OKLAHOMA. A FEW OF THESE
STORMS MAY BECOME STRONG TO SEVERE WITH HAIL UP TO THE SIZE OF
QUARTERS AND WIND GUSTS TO 60 MPH.

ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE MONDAY AFTERNOON
AND EARLY EVENING ACROSS PARTS OF OKLAHOMA. HOWEVER... THE
POTENTIAL FOR SEVERE STORMS MONDAY WILL LIKELY DEPEND ON WHAT
HAPPENS SUNDAY NIGHT INTO MONDAY MORNING.

AS THE MORNING ACTIVITY PUSHES EAST... EXPECT THE ATMOSPHERE TO
RECOVER AS THE DRY LINE BEGINS TO REGROUP THROUGH NOON OVER PARTS
OF SOUTHERN OKLAHOMA AND NORTHERN TEXAS. ONCE AGAIN...
INSTABILITY WILL INCREASE AS WARM MOIST AIR COLLECTS AHEAD OF THE
BOUNDARY OVER SOUTHEASTERN OKLAHOMA. AS A RESULT... THERE IS AN
ENHANCED RISK OF SEVERE STORMS IN ATOKA AND BRYAN COUNTIES WITH A
SLIGHT RISK GENERALLY SOUTH AND EAST OF A LINE FROM CALVIN TO ADA
TO LAKE TEXOMA. THERE IS ALSO A MARGINAL RISK SOUTH AND EAST OF A
LINE FROM STILLWATER AND GUTHRIE... TO EL RENO AND LAWTON
OKLAHOMA... TO HENRIETTA TEXAS.

IF SEVERE STORMS DEVELOP MONDAY AFTERNOON... THEY WILL LIKELY
BEGIN IN THE EARLY TO MID AFTERNOON HOURS. WIND SHEAR AND
INSTABILITY WILL SUPPORT THE DEVELOPMENT OF LARGE HAIL UP TO THE
SIZE OF TENNIS BALLS AND DAMAGING WINDS WITH THE STRONGEST
STORMS. THERE WILL ALSO BE A LOW RISK OF TORNADOES WITH THE
HIGHEST POTENTIAL IN PARTS OF SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA.

THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY NIGHT INTO WEDNESDAY.
THUNDERSTORMS CHANCES WILL THEN RETURN TO THE AREA FRIDAY AND
CONTINUE INTO THE WEEKEND.

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL DEVELOP ON MONDAY ACROSS
WESTERN NORTH TEXAS DUE TO GUSTY NORTH WINDS. NEAR CRITICAL FIRE
WEATHER CONDITIONS WILL DEVELOP AGAIN ON FRIDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ/MAXWELL/BARNES

In the hours before

Special weather statement, Apr 10, 3:01 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
401 PM CDT SUN APR 10 2016

TXZ083-084-087-102145-
KNOX TX-HARDEMAN TX-FOARD TX-
401 PM CDT SUN APR 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX...SOUTHWESTERN
HARDEMAN AND FOARD COUNTIES UNTIL 445 PM CDT...

AT 359 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
TRUSCOTT...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
CROWELL...THALIA...MARGARET...TRUSCOTT...GILLILAND AND COPPER BREAKS
STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3424 10002 3424 10001 3423 10000 3424 10000
      3404 9948 3368 9969 3382 10000 3384 10000
      3384 10005
TIME...MOT...LOC 2059Z 213DEG 37KT 3383 9982
Special weather statement, Apr 10, 3:12 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
412 PM CDT SUN APR 10 2016

TXZ084-087-102200-
KNOX TX-FOARD TX-
412 PM CDT SUN APR 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX AND
SOUTHWESTERN FOARD COUNTIES UNTIL 500 PM CDT...

AT 409 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST
OF GROW...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
VERY HEAVY RAINFALL RESULTING IN REDUCED VISIBILITY...
FREQUENT CLOUD TO GROUND LIGHTNING...

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN KNOX
AND SOUTHWESTERN FOARD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

&&

LAT...LON 3405 10005 3408 10003 3362 9983 3361 9999
      3383 10000 3384 10005
TIME...MOT...LOC 2109Z 218DEG 20KT 3374 10012

The radar

The Altus AFB radar (KFDR), 83 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Foard

When
April 10, 3:15 PM CST
Where
Foard County, 2.76 mi S of Crowell
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
33.940, -99.720

Hail, Knox

When
April 10, 3:25 PM CST
Where
Knox County, 1.5 mi SSE of Truscott
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
33.730, -99.800

Hail, Knox

When
April 10, 3:31 PM CST
Where
Knox County, 2.82 mi NNE of Truscott
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
33.790, -99.800

Hail, Wilbarger

When
April 10, 4:17 PM CST
Where
Wilbarger County, Lockett
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.080, -99.370

Thunderstorm Wind, Wilbarger

When
April 10, 4:30 PM CST
Where
Wilbarger County, 4.58 mi E of Lockett
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.080, -99.290

No damage reported.

Hail, Wichita

When
April 10, 9:05 PM CST
Where
Wichita County, 0.9 mi SW of (Sps)sheppard Afb
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.980, -98.500

Hail, Wichita

When
April 10, 9:35 PM CST
Where
Wichita County, 0.9 mi SW of (Sps)sheppard Afb
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.980, -98.500

Hail, Archer

When
April 11, 2:05 PM CST
Where
Archer County, Scotland
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
33.660, -98.470

Relayed through Twitter.

Hail, Archer

When
April 11, 2:10 PM CST
Where
Archer County, Scotland
Measured
1.5 in hail
Reported by
Public
Coordinates
33.660, -98.470

Hail, Clay

When
April 11, 2:30 PM CST
Where
Clay County, 2.99 mi SSW of Bluegrove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.630, -98.250

Hail, Clay

When
April 11, 2:37 PM CST
Where
Clay County, Joy
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
33.580, -98.220

Hail, Clay

When
April 11, 2:45 PM CST
Where
Clay County, Vashti
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
33.560, -98.040

Hail, Clay

When
April 11, 2:45 PM CST
Where
Clay County, Buffalo Springs
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
33.560, -98.140

Hail, Clay

When
April 11, 2:50 PM CST
Where
Clay County, Buffalo Springs
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
33.560, -98.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621561, 621562, 621563, 621564, 621565, 621566, 621567, 621568, 621569, 621570, 621571, 621572, 621573, 621574.